Alert archive / Minnesota / Special Weather Statements in 2012
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at May 20, 2012, 1:10 AM CDT for Benton County, Mille Lacs County, Minnesota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2012, 1:10 AM CDT (06:10 UTC)
- Expired
- May 20, 2012, 2:00 AM CDT
- In force
- 50 min
- Issued by
- NWS Twin Cities, MN
Counties Benton County, MN, Mille Lacs County, MN
The radar
The Minneapolis radar (KMPX), 122 km from the middle of the area, began a volume at 06:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 6.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1062 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 2089 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.6
The text
As transmitted, in the capitals the NWS used until 2016.
596
WWUS83 KMPX 200610
SPSMPX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
110 AM CDT SUN MAY 20 2012
MNZ043>045-049-050-200700-
BENTON-KANABEC-MILLE LACS-MORRISON-STEARNS-
110 AM CDT SUN MAY 20 2012
...THUNDERSTORMS MOVING OVER BENTON...KANABEC...MILLE
LACS...MORRISON AND STEARNS COUNTIES THROUGH 200 AM CDT...
AT 106 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTHEAST OF RICE
TO 4 MILES EAST OF GILMAN TO 3 MILES SOUTHEAST OF PEASE. THESE STORMS
WERE MOVING NORTH AT 50 MPH.
HAIL UP TO DIME SIZE AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
GILMAN.
MILACA.
RUM RIVER.
BOCK.
PIERZ.
LASTRUP.
HARDING.
ONAMIA.
MILLE LACS LAKE.
LAT...LON 4617 9342 4616 9331 4573 9346 4573 9351
4556 9352 4556 9356 4569 9390 4572 9433
4616 9418 4616 9383 4625 9381 4626 9344
TIME...MOT...LOC 0608Z 194DEG 46KT 4580 9417 4578 9387
4568 9361
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 19, 11:32 PM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, May 19, 11:32 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR 06Z TAFS NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1132 PM CDT SAT MAY 19 2012 .DISCUSSION... LOOKS LIKE AN ACTIVE NEAR TERM WITH SHOWERS AND THUNDERSTORMS DEVELOPING SATURDAY AFTERNOON AND LASTING THROUGH THE OVERNIGHT HOURS BEFORE EXITING THE REGION SUNDAY AFTERNOON. THIS WILL BE FOLLOWED BY HIGH PRESSURE BUILDING IN SUNDAY NIGHT THROUGH TUESDAY...WITH A RETURN TO ACTIVE WEATHER FOR THE LATTER HALF OF THE PERIOD. TODAY THROUGH TUESDAY...AFTERNOON WATER VAPOR IMAGERY INDICATED A WIDESPREAD REGION OF ASCENT ACROSS THE UPPER MIDWEST DOWNSTREAM OF A LONGWAVE TROUGH CENTERED ACROSS THE KS/NE BORDER. A SHORTWAVE WAS ROUNDING THE BASE OF THIS TROUGH AND FORCING A FEW THUNDERSTORMS ACROSS THE MISSOURI RIVER VALLEY. CLOSER TO HOME A COLD FRONT WAS MOVING THROUGH THE REGION...AND AS OF THIS AFTERNOON WAS LOCATED ALONG A LINE FROM REDWOOD FALLS THROUGH LITTLE FALLS. A FEW SHOWERS AND THUNDERSTORMS WERE BEGINNING TO DEVELOP ALONG AND BEHIND THIS SURFACE FRONTAL BOUNDARY. THESE SHOWERS SHOULD INCREASE IN COVERAGE LATER THIS EVENING AND OVERNIGHT AS THE AFOREMENTIONED SHORTWAVE MOVES NORTHEAST ACROSS THE REGION. FORECAST SOUNDINGS INDICATE UNIDIRECTIONAL SHEAR THIS EVENING...WITH MLCAPES OF AROUND 1000 TO 1500 J/KG AHEAD OF THE FRONT. THESE CAPE VALUES MAY NOT BE REALIZED IF THE CONVECTION IS MAINLY FOCUSED IN THE POST FRONTAL AIRMASS...BUT COULD SEE ENOUGH ELEVATED INSTABILITY FOR UPDRAFTS THAT SUPPORT LARGE HAIL...WITH DAMAGING WIND ALSO POSSIBLE BENEATH COLLAPSING PRECIP CORES. THE CONVECTION WILL SUBSIDE LATER TONIGHT...AND A SECOND AREA OF PRECIP IS EXPECTED TO FORM ALONG THE DEFORMATION AXIS ALONG THE ARROWHEAD OF MINNESOTA INTO THE CENTRAL PART OF THE STATE. USED 3 HR GRIDS AND TRIED TO ADJUST THE PRECIP CHANCES TO REFLECT THIS. ONCE THIS SYSTEM MOVES NORTHEAST...WE SHOULD QUICKLY DRY OUT TOMORROW AFTERNOON...WITH CLEAR SKIES AND COOL TEMPS FOR SUNDAY NIGHT. HIGH PRESSURE WILL BUILD IN FOR MONDAY. ON TUESDAY...A POWERFUL JET WILL MOVE ONSHORE THE PACIFIC NORTHWEST AND CROSS THE NORTHERN ROCKIES. AT THE SURFACE...A LOW PRESSURE SYSTEM WILL RAPIDLY INTENSIFY ACROSS THE WESTERN DAKOTAS AND DRAW UP WARM AIR ACROSS THE REGION. THE LAST FEW RUNS OF THE NAM TRY TO INDICATE SOME SHOWERS AND THUNDERSTORMS ON TUESDAY...BUT WENT WITH A DRY FORECAST FOR NOW. WEDNESDAY THROUGH SATURDAY...THIS JET WILL CONTINUE TO DIG A TROUGH OVER THE HIGH PLAINS...WITH THE AFOREMENTIONED SURFACE LOW MOVING NORTHEAST FROM THE DAKOTAS INTO SOUTHERN CANADA WHICH WILL SWING A COLD FRONT THROUGH THE REGION WEDNESDAY NIGHT. SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG THIS BOUNDARY...WHICH WILL STALL OUT ACROSS THE UPPER MIDWEST. THIS WILL BE THE FOCUS FOR SHOWERS AND THUNDERSTORMS FOR THE REST OF NEXT WEEK. THE GFS 19.12 IS FURTHER SOUTH WITH THIS FRONT THAN THE ECMWF 19.12. CONVECTION WILL LIKELY INFLUENCE THE EXACT PLACEMENT...SO WENT WITH A BLEND OF THE TWO ALONG WITH THE PREVIOUS FORECAST GIVEN THE UNCERTAINTY. FOR THE MEMORIAL DAY WEEKEND...BOTH LONG RANGE MODELS BUILD A THERMAL RIDGE ACROSS THE CENTRAL CONUS...WHICH WOULD EQUATE TO WARM WEATHER. && .AVIATION.../06Z TAF ISSUANCE/ THE MAIN AVIATION CONCERN REMAINS THE THREAT OF THUNDERSTORMS THROUGH SUNDAY MORNING. MESOSCALE CONVECTIVE COMPLEX WAS CENTERED OVER SOUTHERN MN. THE BACK OF THE COMPLEX EXTENDS OVER THE EASTERN SOUTH DAKOTA AND SOUTHWEST IOWA AT THIS TIME. SYSTEM WILL CONTINUE TO ADVANCE NORTHEAST OVERNIGHT WITH SHOWERS AND THUNDERSTORMS CONTINUING OVER MUCH OF THE FORECAST AREA. CEILINGS/VISIBILITIES LOWER TO IFR CONDITIONS IN HEAVY RAIN. SOME SMALL HAIL IS ALSO POSSIBLE. CONDITIONS WILL BEGIN TO IMPROVE FROM WEST TO EAST TOWARD DAYBREAK SUNDAY IN WESTERN MN AND DURING THE AFTERNOON SUNDAY OVER IN WESTERN WISCONSIN. EXPECT CONDS TO IMPROVE TO VFR BEFORE NOON SUNDAY IN THE KAXN AREA...AND NOT IN THE KEAU AREA UNTIL AFTER 300 PM IN KEAU. NORTH-NORTHWEST WINDS WILL CONTINUE TO USHER IN DRIER AIR...ESPECIALLY DURING THE DAY ON SUNDAY. KMSP...LARGE CLUSTER OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO LIFT OVER THE AREA OVERNIGHT. EXPECT OCCASIONAL IFR WEATHER CONDITIONS IN HEAVY RAIN AND THUNDERSTORMS. CONDITIONS WILL BEGIN TO IMPROVE SUNDAY AFTERNOON AS DRIER AIR FILTER OVER THE AREA. SOME PATCHY OR AREAS OF FOG DEVELOPING IN LOW LYING AREAS SUNDAY NIGHT. OUTLOOK... SUN NIGHT AND MONDAY MORNING...PATCHY AREAS OF FOG. MON-TUE...VFR. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && JRB/JM
Hazardous weather outlook, May 19, 10:36 PM CDT, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1036 PM CDT SAT MAY 19 2012 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 201200- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 1036 PM CDT SAT MAY 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT EXPECT NON-SEVERE THUNDERSTORMS DURING THE OVERNIGHT TONIGHT. BRIEF HEAVY RAIN...SMALL HAIL AND WIND GUST TO AROUND 45 MPH ARE LIKELY WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORM CHANCES WILL CONTINUE INTO SUNDAY MORNING AHEAD OF THE COLD FRONT IN WESTERN WISCONSIN. THE THREAT FOR SEVERE WEATHER APPEARS LOW AT THIS TIME. MORE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY THROUGH FRIDAY AS A FRONT MOVES INTO THE AREA WEDNESDAY NIGHT. THIS FRONT LOOKS TO STALL OUT AND REMAIN OVER OR NEAR THE OUTLOOK AREA THURSDAY AND FRIDAY. SEVERE WEATHER COULD BE POSSIBLE DEPENDING ON THE FRONTS PLACEMENT THURSDAY AND FRIDAY AFTERNOONS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, May 19, 8:38 PM CDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
838 PM CDT SAT MAY 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL 2 N LONG LAKE 45.01N 93.57W
05/19/2012 M0.88 INCH HENNEPIN MN TRAINED SPOTTER
&&
CARLYONLocal storm report, May 19, 8:49 PM CDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
849 PM CDT SAT MAY 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND DMG MINNEAPOLIS 44.96N 93.27W
05/19/2012 HENNEPIN MN TRAINED SPOTTER
TWO 12 INCH DIAMETER TREES DOWN NEAR INTERSECTION OF SE
ELM STREET AND SE KASOTA AVE. APPROXIMATE TIME.
&&
CARLYONSpecial weather statement, May 19, 8:52 PM CDT, 4 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
852 PM CDT SAT MAY 19 2012
MNZ044-045-051>053-059>063-066>070-WIZ023-024-200315-
ANOKA-CARVER-CHISAGO-DAKOTA-HENNEPIN-ISANTI-KANABEC-MCLEOD-MILLE
LACS-PIERCE-RAMSEY-SCOTT-SHERBURNE-SIBLEY-ST.
CROIX-WASHINGTON-WRIGHT-
852 PM CDT SAT MAY 19 2012
...THUNDERSTORMS DEVELOPING OVER EAST CENTRAL MINNESOTA AND WEST
CENTRAL WISCONSIN THROUGH 1015 PM CDT...
AT 843 PM CDT...RADAR INDICATED THAT NUMEROUS THUNDERSTORMS WERE
RAPIDLY DEVELOPING OVER EAST CENTRAL MINNESOTA INTO WEST CENTRAL
WISCONSIN. THE STRONGER STORMS REMAINED NEAR
PLYMOUTH...ANOKA...HUDSON AND LUCK WISCONSIN. THESE STORMS WERE
MOVING NORTHEAST AT 35 MPH.
HAIL UP TO NICKEL SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE
STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
NEW HOPE.
OSSEO.
BROOKLYN PARK.
SPRING LAKE PARK.
COON RAPIDS.
BLAINE.
ST PAUL.
MINNEAPOLIS.
STILLWATER.
FOREST LAKE.
LINDSTROM.
CAMBRIDGE.
THE STORMS ARE EXPECTED TO CONTINUE THROUGH AT LEAST MIDNIGHT ACROSS
MUCH OF THE REGION. ALONG WITH THE WIND AND HAIL...TORRENTIAL RAIN
CAN ALSO BE EXPECTED...WHICH WILL CAUSE LOCAL PONDING OF WATER ALONG
HIGHWAY UNDERPASSES AND ROADSIDE DITCHES.
LAT...LON 4574 9351 4572 9290 4554 9288 4541 9268
4532 9277 4456 9280 4455 9387 4449 9408
4488 9402 4526 9384
TIME...MOT...LOC 0146Z 222DEG 29KT 4507 9343Special weather statement, May 19, 8:52 PM CDT, 4 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 852 PM CDT SAT MAY 19 2012 MNZ065>067-074>076-082-083-200230- BLUE EARTH-BROWN-LE SUEUR-MCLEOD-NICOLLET-RENVILLE-SIBLEY-WATONWAN- 852 PM CDT SAT MAY 19 2012 AT 848 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS EXTENDING FROM 6 MILES SOUTH OF SLEEPY EYE TO NORTHEAST OF ST. GEORGE. THESE STORMS WERE MOVING NORTHEAST AT 35 MPH. HAIL UP TO NICKEL SIZE AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... COMFREY. HANSKA. SLEEPY EYE. NEW ULM. COURTLAND. ST GEORGE. LAT...LON 4395 9463 4413 9496 4468 9443 4452 9383 TIME...MOT...LOC 0151Z 213DEG 30KT 4423 9474
Local storm report, May 20, 12:28 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1228 AM CDT SUN MAY 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG ST PAUL 44.95N 93.10W
05/19/2012 RAMSEY MN TRAINED SPOTTER
NEAR ST. THOMAS UNIV. 10 COTTONWOOD TREE LIMB DOWN
&&
L. SCHALLERSpecial weather statement, May 20, 1:10 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
110 AM CDT SUN MAY 20 2012
MNZ043>045-049-050-200700-
BENTON-KANABEC-MILLE LACS-MORRISON-STEARNS-
110 AM CDT SUN MAY 20 2012
...THUNDERSTORMS MOVING OVER BENTON...KANABEC...MILLE
LACS...MORRISON AND STEARNS COUNTIES THROUGH 200 AM CDT...
AT 106 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES NORTHEAST OF RICE
TO 4 MILES EAST OF GILMAN TO 3 MILES SOUTHEAST OF PEASE. THESE STORMS
WERE MOVING NORTH AT 50 MPH.
HAIL UP TO DIME SIZE AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
GILMAN.
MILACA.
RUM RIVER.
BOCK.
PIERZ.
LASTRUP.
HARDING.
ONAMIA.
MILLE LACS LAKE.
LAT...LON 4617 9342 4616 9331 4573 9346 4573 9351
4556 9352 4556 9356 4569 9390 4572 9433
4616 9418 4616 9383 4625 9381 4626 9344
TIME...MOT...LOC 0608Z 194DEG 46KT 4580 9417 4578 9387
4568 9361The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 7:05 PM CDT | Severe Thunderstorm Warning | MPX | Chisago, Isanti | 55 min |
| May 19, 7:05 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Hennepin, Rice, Scott | 40 min |
| May 19, 7:31 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Chisago, Dakota, Hennepin, Ramsey, Washington | 59 min |
| May 19, 7:51 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Hennepin, Scott | 38 min |
| May 19, 8:06 PM CDT | Areal Flood Advisory | MPX | Dakota, Hennepin, Ramsey, Scott | 3 hr |
| May 19, 8:52 PM CDT | Special Weather Statement | MPX | Brown, Nicollet, Sibley, Watonwan | 38 min |
| May 20, 1:43 AM CDT | Special Weather Statement | MPX | Anoka, Chisago, Isanti, Ramsey, Washington | 47 min |
| May 19, 7:42 PM CDT | Severe Thunderstorm Warning | MPX | Polk, Saint Croix | 63 min |
| May 20, 12:38 PM CDT | Special Weather Statement | MPX | Eau Claire | 52 min |
Nearby
Special Weather Statements in Minnesota, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.